Jump to content
CrazyBoards.org

Recommended Posts

I was on Lithium for about 2 months, near the last 4 weeks the diarreah got so bad I pleaded with my pdoc to get off even though the effects were very good. He put me on a starter dose of tegretol with depakote, after 2 weeks the diareah did calm down but I started a down hill plunge fast.

I then made the decision I needed to go back on the Lithium(900mgs) as it helped before and I thought damm the gastro effects. I asked my doctor to try the slow release lithium (duralith) as I heard it was easier on the stomach - Boy was I wrong - I have had the most urgent frequent daily diarreah ever - even worse than regular Lithium - I have dropped at least 12 pounds and at times became dehydrated from this - I have to take Immodim any time I want to go out, almost everyday now. To put this into perspective I had 12 diarreah episodes in the last 24 hours, this really drains your energy

I see my pdoc in 2 weeks, he is on holiday right now so I cant even phone him - I feel I have 2 options - Stop the Lithium immediately, go back on the tegretol - or stay on the lithium and hope that my body will somehow adjust to the slow release formula - What are the realistic chances of this?

My wife thinks if I continue on like this my physical health is going take a turn for the worst as I am becoming very weak.

I do not like the idea of changing meds by myself, but I feel these are extenuating circumstances and hope you will agree.

I am agonizing over this decision so please offer up any advice or thoughts on this so I can somehow get thru this

Thank you

Link to comment
Share on other sites

That's severe enough diarrhea to warrant attention. On the other hand, if it was working well enough that you noticed a benefit despite spending all your time in the bathroom, that's pretty compelling.

Pepto-bismol works rather well for lithium diarrhea, but I see you're taking Depakote. No salicylates (includes aspirin, Pepto, etc.) with Depakote, as they raise Depakote levels quite a bit.

Have you tried taking the Imodium every day, around the clock, rather than just "as needed"? The goal here is to coat your gut evenly (not so much an issue as it is with Pepto, which actually does coat the gut, but you are still looking for a steady effect, rather than on-off-on.) Episodic drug effect can mean that you will get episodic diarrhea again. Sometimes the best bet is to take the Imodium every single day, on a regularly scheduled basis, for a full week, in an attempt to stabilize your gut - then see if you can slowly reduce it.

There are other options, like a microdose tricyclic or non-loperamide opioid with the lithium, but that's not the first, second, or even third line for most people.

I assume you are already doing the "BRAT" diet (bananas, rice, applesauce, toast) or equivalent.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...